Published online May 7, 2009. doi: 10.3748/wjg.15.2166
Revised: March 23, 2009
Accepted: March 30, 2009
Published online: May 7, 2009
There have only been a few reports on lansoprazole-associated collagenous colitis. Colonic mucosa of collagenous colitis is known to be endoscopically normal. We present a case of collagenous colitis where the mucosa showed diffuse cloudiness mimicking ulcerative colitis. A 70-year-old woman developed watery diarrhea four to nine times a day. She had interstitial pneumonia at 67 and reflux esophagitis at 70 years. Lansoprazole 30 mg/d had been prescribed for reflux esophagitis for nearly 6 mo. Lansoprazole was withdrawn due to its possible side effect of diarrhea. Colonoscopy disclosed diffuse cloudiness of the mucosa which suggested ulcerative colitis. Consequently sulfasalazine 2 g/d was started. The patient’s diarrhea dramatically disappeared on the following day. However, biopsy specimens showed subepithelial collagenous thickening and infiltration of inflammatory cells in the lamina propria, confirming the diagnosis of collagenous colitis. One month after sulfasalazine therapy was initiated, colonoscopic and histological abnormalities resolved completely. Five months later the diarrhea recurred. The findings on colonoscopy and histology were the same as before, confirming a diagnosis of collagenous colitis relapse. We found that the patient had begun to take lansoprazole again 3 mo ahead of the recent diarrhea. Withdrawal of lansoprazole promptly resolved the diarrhea. Endoscopic and histological abnormalities were also completely resolved, similar to the first episode. Retrospectively, the date of commencement of sulfasalazine and discontinuation of lansoprazole in the first episode was found to be the same. We conclude that this patient had lansoprazole-associated collagenous colitis.